Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Apr 18, 2018, 4:51 AM MST for 5 counties in Arizona. It took effect at Apr 19, 2018, 12:00 PM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2018, 4:51 AM MST (11:51 UTC)
- In effect from
- Apr 19, 2018, 12:00 PM MST
- Expired
- Apr 19, 2018, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 1:56 PM MST | DUST STORM | 1 W Sun Lakes, AZ | STORM SPOTTER MAA11442 REPORTED SOUTHWEST WINDS ESTIMATED TO BE AROUND 40 MPH AND BLOWING DUST LOWERING VISIBILITIES TO NEAR 1/8 OF A MILE. SPOTTER SAYS HE IS 2 MILES EAST OF I10 ON RIGGS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3431 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WWUS85 KPSR 181151 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 451 AM MST Wed Apr 18 2018 AZZ133-182200- /O.UPG.KPSR.FW.A.0003.180419T1800Z-180420T0300Z/ /O.NEW.KPSR.FW.W.0004.180419T1900Z-180420T0300Z/ Southern Gila County/Tonto National Forest Foothills- 451 AM MST Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND CRITICAL FIRE DANGER FOR SOUTHERN GILA COUNTY AND TONTO NATIONAL FOREST FOOTHILLS... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and critical fire danger, which is in effect from noon to 8 PM MST Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Noon to 8 PM MST Thursday. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are very dry and fire danger is critical. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ132-182200- /O.EXT.KPSR.FW.A.0003.180419T1900Z-180420T0300Z/ Central Deserts- 451 AM MST Wed Apr 18 2018 ...FIRE WEATHER WATCH NOW IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER DESERTS OF SOUTH-CENTRAL ARIZONA... * AFFECTED AREA...Central Deserts of south-central Arizona. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * TIMING...Noon to 8 PM MST Thursday. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this fire weather watch. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
4 follow-up statements
268 WWUS85 KPSR 182131 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 231 PM MST Wed Apr 18 2018 AZZ132-190945- /O.UPG.KPSR.FW.A.0003.180419T1900Z-180420T0300Z/ /O.EXA.KPSR.FW.W.0004.180419T1900Z-180420T0300Z/ Central Deserts- 231 PM MST Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND CRITICAL FIRE DANGER FOR THE CENTRAL DESERTS... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and high fire danger, which is in effect from noon to 8 PM MST Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Central Arizona Deserts. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Noon to 8 PM MST Thursday. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are very dry and fire danger is critical. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ133-190945- /O.CON.KPSR.FW.W.0004.180419T1900Z-180420T0300Z/ Southern Gila County/Tonto National Forest Foothills- 231 PM MST Wed Apr 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MST THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND CRITICAL FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... he National Weather Service in Phoenix has continued a Red Flag Warning for strong winds, low relative humidity and high fire danger which remains in effect from noon to 8 PM MST Thursday * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Noon to 8 PM MST Thursday. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Fuels are very dry and fire danger is critical. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
488 WWUS85 KPSR 190934 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 234 AM MST Thu Apr 19 2018 AZZ132-133-192200- /O.CON.KPSR.FW.W.0004.180419T1900Z-180420T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 234 AM MST Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND CRITICAL FIRE DANGER FOR THE CENTRAL DESERTS OF SOUTH-CENTRAL ARIZONA, SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... * AFFECTED AREA...Central Deserts and Southern Gila County/Tonto National Forest Foothills. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * TIMING...Noon to 8 PM MST Thursday. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Fuels are very dry and fire danger is critical. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
223 WWUS85 KPSR 192030 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 130 PM MST Thu Apr 19 2018 AZZ132-133-200300- /O.CON.KPSR.FW.W.0004.000000T0000Z-180420T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 130 PM MST Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND CRITICAL FIRE DANGER FOR THE CENTRAL DESERTS OF SOUTH-CENTRAL ARIZONA, SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... * AFFECTED AREA...Central Deserts and Southern Gila County/Tonto National Forest Foothills. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * TIMING...Noon to 8 PM MST Thursday. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are very dry and fire danger is critical. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
129 WWUS85 KPSR 200244 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 744 PM MST Thu Apr 19 2018 AZZ132-133-200345- /O.EXP.KPSR.FW.W.0004.000000T0000Z-180420T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 744 PM MST Thu Apr 19 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND CRITICAL FIRE DANGER FOR THE CENTRAL DESERTS OF SOUTH-CENTRAL ARIZONA, SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... The area is no longer meeting Red Flag Warning conditions. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 18, 4:17 AM MST, 34 minutes earlier.
Area forecast discussion, Apr 18, 4:17 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
417 AM MST Wed Apr 18 2018
.UPDATE...Updated Aviation and Fire Weather Discussions.
&&
.SYNOPSIS...
A strong, but mostly dry weather system will affect the Desert
Southwest Thursday and Friday bringing a return of windy
conditions and an elevated to critical fire weather threat. A
significant warming trend is expected this weekend into early next
week with high temperatures eventually returning into the upper
90s over the lower deserts.
&&
.DISCUSSION...
After a pleasant Tuesday with highs 10 degrees below normal,
temperatures will return to normal readings as weak ridging aloft
builds across the Desert Southwest. The next weather system
slated to affect the region is currently off the Pacific
Northwest. This trough will track southwestward today reaching
central California tonight. As with the past several weather
systems, this one will be mostly dry in nature and pose a wind,
blowing dust and fire weather threat.
The Pacific low will maintain its intensity tracking through
southern Nevada Thursday afternoon as the trough becomes less
positively tilted. In response to the upper level trough, a
deepening surface low over Utah will create a strong north/south
pressure gradient across Arizona. Winds will initially strengthen
across portions of southeast California this evening, remaining
gusty at times through tonight. Widespread stronger winds will
move in starting mid Thursday morning, peaking late Thursday
afternoon. Wind gusts Thursday afternoon/early evening to 30 mph
will be common with the possibility of localized advisory level
winds over southern Gila County. The gusty winds will most likely
create some blowing dust with at least some potential for dense
blowing dust in the most dust prone areas of Pinal County.
Although there will be a slight uptick in moisture with this
system, Thursday afternoon RHs will still be in the single digits
across south-central and southeast Arizona. The windy and dry
conditions will lead to Red Flag conditions across Gila County
Thursday afternoon/early evening. A Fire Weather Watch will remain
in effect for south-central and southwest Arizona. The dry cold
front will progress through southeast California and southwest
Arizona Thursday morning as highs only top out in the middle 70s.
Farther east, highs should again reach into the 80s until the
cold front moves through late in the afternoon and early evening.
The upper level trough will be somewhat slow to move through the
Desert Southwest as it lingers over the area into Friday. Gusty
winds will again occur on Friday, but with gusts mostly below 25
mph. Temperatures Friday will recover into the low to mid 80s
west of Phoenix with readings mostly only reaching into the upper
70s for the metro Phoenix area. Rain chances will remain out of
our CWA until late Friday afternoon into the evening when a
trailing shortwave trough moves through eastern Arizona. This
shortwave may be enough to trigger a shower or weak thunderstorm
over far eastern Gila County Friday evening.
The trough finally exits to the east early Saturday with upper
level ridging quickly building in from the west. This will allow
for highs to reach to around 90 for Saturday. The upper level
ridge will be somewhat disrupted on Sunday as a weak upper level
cyclonic circulation passes through northern Mexico, but
temperatures will continue to climb. Despite a bit of cloudiness
on Sunday, highs should warm in the low to mid 90s across the
lower deserts. Weak flow aloft with 500mb heights hovering around
580-582dm will keep the above normal temperature over the Desert
Southwest through early next week. Highs Monday through Wednesday
next week should climb a bit higher with readings likely reaching
into the upper 90s.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
With no aviation concerns, winds will be light to moderate today
near 6-10kt along with normal diurnal sequences. Expect skies to
remain clear with a few cirrus moving in during the afternoon and
evening hours.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect light diurnal winds at KIPL through the late afternoon. Very
breezy westerly winds will then develop in the early evening near
15kt gusting to 20-23kt. KBLH will also start out with light winds
with breezy southwesterly winds starting by early afternoon at
9-12kt with gusts to 20kt. Expect skies to remain clear with FEW
cirrus moving in during the afternoon and nighttime.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday...
Dry and windy conditions will linger throughout the region through
Friday afternoon as a dry weather system continues to cross AZ. As a
result, expect lingering elevated fire weather conditions through
Friday with very breezy to windy westerly winds developing
through the afternoon near 12-17mph with gust to 18-28mph across
the region. Min RH values near 10-15 percent on Friday will fall
to the single digits by Sunday. A warming trend will increase max
temps to near 90 on Saturday and the mid to upper 90s by Tuesday.
Overnight recovery is expected to be poor to fair.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report dense blowing dust.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Thursday morning through Thursday
evening for AZZ132-133.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Sawtelle
FIRE WEATHER...SawtelleNearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.